Thunderstorm Wind, Custer
- When
- July 16, 2:55 PM MST
- Where
- Custer County, 10.56 mi W of Jewel Cave Natl Mon
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 43.724, -104.041
A thunderstorm briefly became severe over the southwestern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the southwestern Black Hills, producing wind gusts around 60 mph west of Jewel Cave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 1 hour 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 240 PM MDT SAT JUL 16 2016 .SHORT TERM...(This Evening Through Sunday Night) Issued at 238 PM MDT Sat Jul 16 2016 20z analysis shows a 1006mb low over Eastern Wyoming. Cold front just starting to enter the NW SD and NE WY, while a weak surface trough is extending across portions of Southwest SD. Satellite reveals mainly clear skies across NE WY with some convection starting to form near the bighorns, while some low to mid level clouds are still lingering over parts of Western SD. TCu and even some convection have already gone up over the Black Hills and along the cold front in NW SD at this hour. Forecast for strong to severe thunderstorms still on track this afternoon and evening. As mentioned earlier, convection has already started to go up along the cold front and the Black Hills, though convection over the Black Hills has struggled to survive. Cold front in NW SD and NE WY will continue to move southeast across the CWA through the rest of the day. The front, surface trough, and any old outflow boundaries from this morning's convection will serve as a focal point for additional convection across the region this afternoon as cap slowly erodes. More storms will move into the NW SD and NE WY by late afternoon ahead of a mid-level shortwave currently in Central MT. High resolution models differ somewhat on the convective mode once the storms reach our CWA, but nearly all models have the storms transitioning into a QLCS once it gets into Central SD. Most of the convective activity should push east of the CWA after 06z Sunday. High pressure slides east of the area during the day Sunday, veering the winds from the northeast during the morning to the southeast by late afternoon. Current Day 2 SPC outlook only highlights a marginal risk for severe storms across the region, as NWP guidance shows rather meager return flow with little in the way of moisture and instability advecting into the region. 0-6km shear will be strong though, with models showing 50kts to 60kts, easily enough to support supercells. Should storms develop and hold together, expect them to move into the CWA after 21z given latest model guidance output. Showers and storms should end around 06z Monday. .LONG TERM...(Monday Through Saturday) Issued at 238 PM MDT Sat Jul 16 2016 Main fcst challenge facing the extended deals with just how warm its going to get through the week...along with any minor pcpn chances that develop. Monday starts of with building 500hpa ridge into central plains with nice 850hpa jet pushing higher dwpt air into the western sd/ern wy plains. Coupled with models showing a 700hpa theta-e ridge nosing in across the western part of SD, can't rule out isold/sct tsra developing during the aftn mon. left what blended model soln offered up. Weather wise for the rest of the extended...with the building ridge...models do try to push some stronger waves through the body of the ridge. Trying to time the waves...determine strength and available moisture under strengthening mid-CONUS ridge a bit difficult...so left blended pops in place and will fine tune as those days draw near. Temp wise...it still appears that wednesday/thursday time frames will be the warmest with threat of triple digit heat still a good possibility. 850hpa temps warm above to +30C by 00z Wed and only climb. SB temps might be a little low but again will fine tune as periods draw near. && .AVIATION...(For the 18Z TAFS Through 18Z Sunday) Issued At 238 PM MDT Sat Jul 16 2016 currently isold tsra has pushed east of krap and kgcc aerodromes and vfr conds are expected through 17/0000z. an area of low pressure located across ern wy/western sd will be the focusing mechanism for further tsra development later this aftn/evening across the taf area. while vfr conds are expected through valid taf period...isold mvfr vsby is psbl in close proximity to tsra due to isold hvry rain. look for any tsra to move out kgcc aerodrome aft 03z...and out of krap aerodrome aft 07z. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...McKemy LONG TERM...Hintz AVIATION...Hintz
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 516 AM MDT SAT JUL 16 2016 SDZ012-024>031-041-042-072>074-WYZ056-057-071-171300- BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WESTERN CROOK-WYOMING BLACK HILLS- NORTHEASTERN CROOK- 516 AM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY BETWEEN 100 PM AND 700 PM. VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE NORTH AND EAST OF THE BLACK HILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-013-014-032-043-044-046-047-049-171300- HARDING-PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON- BENNETT-MELLETTE-TODD-TRIPP- 516 AM MDT SAT JUL 16 2016 /616 AM CDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ESPECIALLY BETWEEN 200 PM AND 800 PM. VERY LARGE HAIL GREATER THAN 2 INCHES IN DIAMETER AND SEVERE WIND GUSTS GREATER THAN 60 MPH WILL BE THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE...ESPECIALLY FROM BUFFALO TO PHILIP. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT...BUT ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY WYZ054-055-058-171300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTON- 516 AM MDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
309 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 NE ELLSWORTH AFB 44.20N 103.00W
07/16/2016 E1.00 INCH MEADE SD PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
310 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 NNW DOWNTOWN RAPID CI 44.13N 103.27W
07/16/2016 E0.88 INCH PENNINGTON SD PUBLIC
&&
MLSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 340 PM MDT SAT JUL 16 2016 SDZ031-073-162215- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 340 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND NORTHEASTERN PENNINGTON COUNTIES UNTIL 415 PM MDT... AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELM SPRINGS...OR 35 MILES EAST OF RAPID CITY...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ELM SPRINGS AND CREIGHTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4420 10261 4435 10267 4446 10220 4423 10213 TIME...MOT...LOC 2140Z 259DEG 25KT 4427 10258 MCKEMY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 344 PM MDT SAT JUL 16 2016 SDZ031-162215- PENNINGTON CO PLAINS SD- 344 PM MDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PENNINGTON COUNTY UNTIL 415 PM MDT... AT 344 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SCENIC...OR 37 MILES SOUTHEAST OF RAPID CITY...MOVING EAST AT 35 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINUTEMAN MISSILE SILO...PINNACLES RANGER STATION AND NORTHERN BADLANDS NATIONAL PARK. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 114 AND 121. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR WEST CENTRAL SOUTH DAKOTA. LAT...LON 4384 10266 4396 10263 4398 10205 4373 10211 TIME...MOT...LOC 2144Z 277DEG 31KT 4387 10255 MCKEMY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
345 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 12 ENE ECHETA 44.52N 105.64W
07/16/2016 E1.25 INCH CAMPBELL WY LAW ENFORCEMENT
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 11 ENE RECLUSE 44.80N 105.49W
07/16/2016 E1.25 INCH CAMPBELL WY PUBLIC
0350 PM TSTM WND GST 11 ENE RECLUSE 44.80N 105.49W
07/16/2016 E60 MPH CAMPBELL WY PUBLIC
&&
METhe Rapid City radar (KUDX), 107 km away, was scanning. The volume nearest the first event began at 21:53 UTC.
3 thunderstorm wind. Local standard time, as filed.
The spotter estimated wind gusts reached 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644386, 648590, 649023.